English city creates campaign to warn heroin users of anthrax
It is believed that heroin in the area may be part of the same batch that hospitalized a drug user in Scotland with anthrax on July 24. Anthrax can cause fever, headache, difficulty breathing and swelling. The contaminated drugs can infect users whether the drug is snorted, smoked or injected, This Is Croydon Today reports.
Since early June, five anthrax cases have been identified in drug users in France, Denmark and Germany.
The Croydon campaign directs drug users to the Croydon Treatment and Recovery Partnership for advice and aid.
"Anthrax can be cured with antibiotics, if treatment is started early," a spokesman for the Health Protection Agency said, according to This Is Croydon Today. "It is therefore important for medical professionals to know what sorts of symptoms and signs to look for, so that there are no delays in obtaining the necessary treatment. There is no safe route for consuming heroin or other drugs that may be contaminated with anthrax spores."
The outbreak of anthrax among drug users is the first in Europe since a lethal outbreak in 2009 and 2010 when 119 cases were reported in Scotland, five in England and two in Germany, according to This Is Croydon Today.